Five days after Wisconsin released its report (August 9), the Illinois Department of Health issued a statement saying that six young people were hospitalized in the state because of severe respiratory problems following the use of electronic cigarette products. In addition, five other similar cases are under investigation.
On August 13, Minnesota health officials issued a similar statement saying that four cases of "severe lung injury" were found among adolescents using electronic cigarettes and other steam fumes. According to state officials, these cases led to more than a week of hospitalization, with symptoms similar to those reported in Wisconsin.
This "severe lung injury" is sometimes referred to by public health officials as a disease, and there is no official name for it. Officials in Minnesota and Illinois reported symptoms similar to those first reported in Wisconsin, including shortness of breath, cough, fever, dyspnea, weight loss and fatigue. In some cases, patients must wear ventilators or enter the intensive care unit (ICU) for treatment.
Health officials recommend that anyone who uses electronic cigarettes should seek medical attention immediately after they begin to have respiratory or other unexplained health problems. Doctors are also encouraged to screen patients for serious pulmonary problems of unknown origin. The Food and Drug Administration (FDA) has previously warned the public that chronic lung disease may occur.
Health officials now believe that unexpected lung problems are related to the use of electronic cigarette devices. Unlike the previous two reports, Minnesota health officials reported cases related to the use of electronic cigarettes and equipment for evaporating THC solutions. However, at present, there is no single product or source associated with all cases.
Officials pointed out many possible problems, including the possibility of contamination of electronic smoke products and the possibility of inhaling heavy metals from liquids or other materials. Xu electronic cigarette equipment on the market may cause these symptoms, and not be sold within the appropriate scope of FDA.